Flash Flood, Itasca
- When
- September 18, 7:00 PM CST
- Where
- Itasca County, 1 mi E of Grand Rapids
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.250, -93.509
Law enforcement reported 2 to 3 feet of water over U.S. Highway 169.
A moist and unstable air mass ahead of an approaching low pressure system produced thunderstorms and torrential rainfall that resulted in localized flooding in portions of Itasca County during the evening of September 18.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A moist and unstable air mass ahead of an approaching low pressure system produced thunderstorms and torrential rainfall that resulted in localized flooding in portions of Itasca County during the evening of September 18.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 18, 6:38 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE DULUTH MN 738 PM CDT TUE SEP 18 2007 ...MESOSCALE UPDATE CONCERNING MINI SUPERCELL AND TORNADO POTENTIAL AND HEAVY RAINFALL/FLASH FLOOD POTENTIAL ALONG BRAINERD/GRAND RAPIDS/ORR AXIS THROUGH MIDNIGHT... PER LATEST OBJECTIVE ANALYSIS FIELDS..AXIS OF 1000 SURFACE BASED CAPE HAS DEVELOPED ALONG AND JUST AHEAD OF THE SURFACE FRONT..CO-LOCATED WITH DEEP LAYER SHEAR OF 40 KTS AND SURFACE TO 3 KM CAPE FROM 100-150 J/KG AND EXTREMELY LOW LCL HEIGHTS. CONDITIONS APPEAR TO BE FAVORABLE FOR PERSISTENCE OF MINI SUPERCELLS AND POSSIBLE TORNADOES ALONG THE FRONT FROM BRAINERD AND EMILY NNEWD TO THE ORR AND COOK AREA FOR THE NEXT FEW HOURS. GREATEST THREAT THROUGH 830 PM APPEARS TO BE WITH SMALL SUPERCELLS JUST NORTHEAST OF GRAND RAPIDS AND STORM THAT APPEARS TO BE SLOWLY STRENGTHENING/ORGANIZING TO THE WEST OF COOK. IN ADDITION..DEVELOPING DEFORMATION ZONE CLEARLY EVIDENT IN REGIONAL RADAR/SAT IMAGERY AHEAD OF APPROACHING S/W TROF AXIS APPEARS TO BE PRIMARY FOCAL AREA FOR SUSTAINED FORCING FOR ASCENT. COMBINATION OF NEAR 2 INCH PW AMOUNTS FEEDING INTO THIS AREA..COMBINED WITH SKINNY CAPE PROFILES..INCREASING FGEN FORCING AND LOW ECHO CENTROID ECHOES ON RADAR INDICATE THAT 2-3 INCH/HOUR RAINFALL RATES CAN BE EXPECTED THIS AREA UNDER ANY 40+ DBZ ECHOES FOR THE NEXT SEVERAL HOURS. A COUPLE OF REPORTS OF MINOR FLOODING HAVE ALREADY BEEN RECEIVED FROM SLOW MOVING SUPERCELL IN COLERAINE AREA. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR MUCH OF THIS AREA JUST ON THE COOL SIDE OF SURFACE BOUNDARY IN ANTICIPATION OF EVOLVING HEAVY RAIN EVENT. MILLER .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 331 AM CDT TUE SEP 18 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 331 AM CDT TUE SEP 18 2007 ...SEVERE THUNDERSTORMS POSSIBLE ON THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA... NORTHWESTERN WISCONSIN...AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER ALL AREAS TODAY AND TONIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE. RAINFALL MAY BE HEAVY AT TIMES HOWEVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE FORECAST FOR THURSDAY AND FRIDAY AND AGAIN FOR SUNDAY AND MONDAY. A FEW STORMS ON THURSDAY COULD BECOME SEVERE...ESPECIALLY WEST OF A LINE FROM ELY TO AITKIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 04
The Duluth radar (KDLH), 109 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 flash flood. Local standard time, as filed.
Law enforcement reported 2 to 3 feet of water over U.S. Highway 169.
Itasca County Sheriff's Office repoorted U.S. Highway 169 under 4 to 7 inches of water in Taconite.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59615, 59616.